The United States Food & Drug Administration recently issued a safety warning stating that acetaminophen can, in some rare cases, cause severe skin reactions. Acetaminophen is a popular and commonly-used pain-killing and fever-reducing ingredient found in Tylenol and other well-known medications. Currently, the FDA is in the process of adding warnings about possible effects on the skin on the labels of over-the-counter medications with acetaminophen on the ingredients list. Prescription medications containing acetaminophen will also be required to include the warning on their labels, according to the Huffington Post.
The skin conditions that could occur from taking products with acetaminophen include Steven-Johnson Syndrome, toxic epidermal necrolysis and acute generalized exanthematous pustulosis, according to the FDA. TIME reports that:
“Many of the reactions start with flu-like symptoms of fever and muscle aches, which are followed by rash, blistering and sloughing off of the outside of the skin, which can expose patients to potentially fatal infections. It’s possible for victims to experience scarring, skin pigment changes, blindness and organ damage. The recovery can take weeks or months.”
The risk of skin conditions was discovered after the FDA reviewed adverse effects of medications in its database from 1969 to 2012. During those years, there were 107 reported cases of skin reactions in which 12 people died and 67 people were hospitalized, according to TIME. In a statement, a spokeswoman for the FDA stated that while the information isn’t intended to scare or worry consumers or convince them to stop the use of medications containing acetaminophen, “it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious side effects, which are potentially fatal."
The FDA urges consumers to immediately stop the use of a medication containing acetaminophen if any adverse reactions are present. Unfortunately, the FDA has no way of determining who is at risk for the skin conditions.